Prevent accidental ingestion of foreign objects during a hospital stay

 

Swallowing unintended objects and substances is a pretty common problem among sick patients. For example, patients recovering from anesthesia in a hospital or receiving other sedating medications may not be thinking clearly. These patients may rely more on instinct and grab what they believe has been left for them by their caregivers. However, even patients with a clear mind may simply trust that anything a nurse or physician leaves at the bedside is “safe” or “ready to use.”

Recently, we learned about an unusual event that involved the accidental ingestion of an unintended product by a patient who was presumably alert and oriented. The hospitalized surgical patient experienced difficulty swallowing and developed a cough after the operation. A definitive cause of these symptoms could not be determined. The patient was discharged home with instructions to follow up with the surgeon or his family physician if the symptoms continued. The patient continued to cough and had difficulty swallowing for several weeks after discharge. During an especially strong coughing spell, the patient coughed up a small white cap. Further investigation revealed that the cap belonged to a medication syringe that the hospital used to flush intravenous catheters to prevent a clot from obstructing the line. swallowed object1

The patient was unaware that he had ingested or inhaled the cap. Exactly when and how this happened is unknown, but several possible scenarios have been suggested. The cap could have gotten into a cup on the patient’s bedside table, and then the cup was used later to drink fluid. Or it may have been left at the bedside by a nurse and the patient picked it up and ingested it thinking it was a pill. Maybe it was on a meal tray and the patient thought it was a particle of food. 

Throughout the years, our organization has reported numerous events associated with accidental ingestion or inhalation of various products and small device parts left at the bedside: 

  • This has sometimes involved chemicals left on a cup at the bedside for tissue specimens. In one case, a patient took a sip of potassium hydroxide, left by a doctor after using it to fix fungal specimens on slides. The patient suffered severe esophageal burns.
  • Patients have also swallowed antibacterial soaps left in a cup at the bedside. The patient’s nurse left it there, saying, “Take this cup of Phisohex for your shower.” 
  • Other patients have confused a dropper bottle of Hemoccult, which contains hydrogen peroxide and is used to screen for blood in the stool, with an eye drop container (ouch!).
  • Used medicine patches have been ingested by children (and purposely by adults if they contain a narcotic medicine).
  • Patients have ingested externally applied medicines such as Benadryl Itch Stopping Gel, which led to serious adverse reactions requiring hospitalization or emergency treatments in many. 
  • We’ve even reported cases in which patients have ingested the plastic unit-dose packages used for oral tablets and capsules or have swallowed suppositories or inserted them rectally without first removing the foil wrapping. 
  • Others have been severely injured by the sharp corners of plastic blister packages of unit dose packages, sometimes cutting through all layers of the intestinal wall. Care must be taken to ensure empty or unopened medication blister packages are not kept at bedside.

Unfortunately, an unbelievable amount of clutter quickly forms on all flat surfaces near a patient shortly after admission. We’ve warned hospital staff who directly interact with patients or enter patient care areas, including housekeeping and maintenance staff, that they need to keep the patient’s room and/or immediate care area free of hazards that could result in accidental ingestion or inhalation of unintended products—even when patients are fully alert and oriented.

You should be alert to this risk. Never allow anything at the bedside that you wouldn’t want to swallow. This includes cleaning agents or other external products at the bedside or in other areas where they can be misidentified as oral products. “External Use Only” or “Hazard” labels can warn staff and patients about hazardous and topical products, but they are not always enough to prevent ingestion.

Patients and family members should let the nurse know if they see or find any loose objects, bottles, or solutions near the bedside. It should also go without saying that what's also needed is improved watchfulness by parents and recognition about foreign body ingestion injuries in hospitalized patients and children who may visit.

Created on June 27, 2012

Medication Safety Alerts

FDA Safety Alerts

Free Medication Alerts!

Personalized alerts based on your medication

Show Your Support!

ISMP needs your help to continue our life saving work